Massachusetts, 2008

Flash Flood and Flooding in Massachusetts, June 24, 2008

June 24, 2008 · NWS BOX · 40 events in 7 counties and zones

A slow moving cold front provided a focus for severe thunderstorms. These thunderstorms produced very heavy rain that resulted in flash flooding, hail, and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$90,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A slow moving cold front provided a focus for severe thunderstorms. These thunderstorms produced very heavy rain that resulted in flash flooding, hail, and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 24, 10:46 AM EST, 14 minutes earlier.

Area forecast discussion, Jun 24, 10:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1146 AM EDT TUE JUN 24 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL TRIGGER THUNDERSTORMS AGAIN TODAY
ACROSS SOUTHERN NEW ENGLAND. SEASONABLE AND DRY WEATHER WILL FOLLOW
BEHIND THIS FRONT TONIGHT AND WEDNESDAY.  THE CHANCE FOR A FEW
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS MAY RETURN BY
THURSDAY/FRIDAY...WITH A MUCH BETTER CHANCE OF MORE WIDESPREAD
SHOWERS/THUNDERSTORMS THIS WEEKEND ALONG WITH THE POTENTIAL FOR
HEAVY RAINFALL.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

LATEST MESO ANALYSIS INDICATES SURFACE BASED CAPES HAVE JUMPED UPWARD
TO ALMOST 2000 J/KG OVER SOUTHEAST MA AT 11 AM. IN ADDITION...0-6 KM
SHEAR OF 40 KT CONTINUES TO LINGER OVER THIS AREA. THUS...THE FOCUS OF
STRONG TO SEVERE TSTMS WILL BE ACROSS SOUTHEAST MA THIS AFTERNOON.
ALTHOUGH IT WILL BE RACE...AS DRIER AIR TRIES TO ADVECT IN FROM THE
WEST /SFZ DEW PT DOWN TO 57/ AND MID LEVEL JET MOVES OFFSHORE.

FARTHER TO THE WEST...SHOWERS AND SCT TSTMS WILL BE POSSIBLE
THROUGHOUT THE REGION GIVEN THE COLD POOL ALOFT /-17C AT 500 MB/.

AS FOR HAZARDS...GIVEN THE WIND FIELDS WEAKEN THROUGH THE DAY THE
MAIN THREAT WITH ANY TSTM WILL BE LARGE HAIL. HOWEVER...WITH SURFACE
TEMPS CLIMBING INTO THE LOW 80S...DEW PT DEPRESSIONS OF A 20 DEG
SPREAD MAY YIELD SOME GUSTY WINDS VIA EVAPORATION IN THE BOUNDARY
LAYER /MICROBUST/.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
COLD FRONT MOVES OFFSHORE THIS EVENING WITH MUCH DRIER AND LESS HUMID
AIR OVERSPREADING THE REGION. IN ADDITION...AROUND OR SHORTLY AFTER
SUNSET THE LOSS OF DAYTIME HEATING WILL BRING AN END TO THE CONVECTION.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEDNESDAY...A BEAUTIFUL DAY IS ON TAP WITH COMFORTABLE HUMIDITY
LEVELS.  A WESTERLY FLOW OF AIR WILL RESULT IN DRY WEATHER ACROSS
SOUTHERN NEW ENGLAND.  PARTLY SUNNY SKIES ARE EXPECTED WITH JUST
SOME HIGH CLOUDS AND A BIT OF DIURNAL CUMULUS.  THE STRONG LATE JUNE
SUN ALONG WITH SOUTHWEST WINDS SHOULD PUSH HIGH TEMPERATURES INTO
THE MID 80S ACROSS MUCH OF THE REGION.  THE EXCEPTION WILL BE THE
SOUTH COAST/CAPE AND ISLANDS WHERE THE MARINE INFLUENCE WILL RESULT
IN TEMPERATURES BEING A FEW DEGREES COOLER.

WEDNESDAY NIGHT...PARTLY CLOUDY SKIES EXPECTED BUT THE MODELS ARE
SHOWING THE POTENTIAL FOR A FAIR AMOUNT OF MID AND HIGH LEVEL
CLOUDINESS IN THE 500 MB TO 700 MB LAYERS.  IT SHOULD BE DRY THOUGH
WITH LOW TEMPERATURES RANGING FROM THE MID TO UPPER 50S ACROSS
SOUTHWEST NH/NORTHWEST MA TO THE LOW TO MID 60S ON THE COASTAL
PLAIN.  INCREASING DEWPOINTS OUT AHEAD OF THE NEXT FRONT MAY ALLOW
FOR SOME PATCHY GROUND FOG TO DEVELOP LATE IN THE TYPICALLY PRONE
LOCATIONS.

THURSDAY...SOUTHWEST FLOW WITH 850 MB TEMPERATURES AROUND +15C
SHOULD ALLOW FOR HIGH TEMPERATURES TO WARM WELL UP INTO THE 80S AWAY
FROM THE MARINE INFLUENCED LOCATIONS OF THE SOUTH
COAST/CAPE/ISLANDS.  THE GFS IS THE MOST AGGRESSIVE MODEL IN
BRINGING THE MOISTURE BACK INTO OUR REGION AND SHOWING LOTS OF
CONVECTION BY AFTERNOON.  THE OTHER MODELS HINT AT SOME POSSIBLE
CONVECTION ACROSS THE NORTHERN AND WESTERN SECTIONS OF OUR REGION
THURSDAY AFTERNOON/EVENING...BUT ARE NOT NEARLY AS AGGRESSIVE.
THEREFORE...WILL RUN WITH LOW CHANCE POPS NORTH OF THE MA PIKE AND
ACROSS WESTERN MA CT AND TAPER TO LESS THAN SLIGHT CHANCE NEAR THE
SOUTH COAST/CAPE AND ISLANDS.

FRIDAY...LOOKS LIKE A RATHER WARM DAY WITH TEMPERATURES RISING WELL
UP INTO THE 80S AGAIN AWAY FROM THE SOUTH/COAST CAPE AND ISLANDS
WHERE IT WILL BE A FEW DEGREES COOLER.  MODELS DISAGREE ON
CONVECTIVE CHANCES AND MOST DO NOT HAVE MUCH QPF IN OUR REGION...SO
CONFIDENCE IS NOT HIGH.  HOWEVER...WITH DECENT WESTERLY FLOW/LAPSE
RATES AND SOME INSTABILITY WILL INSERT SOME LOW CHANCE POPS FOR
POSSIBLY A FEW SHOWERS/THUNDERSTORMS DURING THE AFTERNOON/EVENING.

SATURDAY THROUGH MONDAY...IT LOOKS QUITE ACTIVE AS A DEEP TROUGH
FORMS OVER THE GREAT LAKES AND TRANSLATES COPIOUS AMOUNTS OF MOISTURE
INTO SOUTHERN NEW ENGLAND.  TIMING OF WAVES AND PRECIPITATION IS
IMPOSSIBLE THIS FAR OUT...BUT THE ATMOSPHERE WILL BE JUICED WITH
SOUTHWEST FLOW ALOFT.  THEREFORE...WE EXPECT ROUNDS OF SHOWERS AND
THUNDERSTORMS OVER THE PERIOD.  THERE DEFINITELY IS THE POTENTIAL
FOR HEAVY RAINFALL WITH THIS ACTIVITY AS PWATS WILL BE NEAR AND
MIGHT EVEN EXCEED 2 J/KG AT TIMES  WILL CARRY HIGH CHANCE POPS MUCH
OF THIS TIME AND LATER SHIFTS WILL EVENTUALLY NEED TO UPGRADE POPS
WHEN CONFIDENCE ON TIMING INCREASES.  IT WILL BE HUMID OVER THIS
TIME AS WELL WITH LOW TEMPERATURES MAINLY IN THE 60S.  HIGH
TEMPERATURES ARE TRICKY AND WILL REVOLVE AROUND THE TIMING OF
PRECIPITATION.  FOR NOW WE WILL STICK WITH MEX GUIDANCE NUMBERS IN
THE 80 TO 85 DEGREE RANGE ACROSS THE INTERIOR.  ON THE COAST...A
BACKDOOR COLD FRONT MAY HOLD HIGHS IN THE 70S AT SOME POINT THIS
WEEKEND PARTICULARLY IN NORTHEAST MA BUT ITS TOUGH TO PINPOINT THE
DETAILS THIS FAR OUT.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
IFR CIGS AND VSBYS IN MORNING FOG ESPECIALLY IN AREAS THAT RECEIVED
THE HEAVY RAIN MONDAY. ALSO SOME LINGERING LOW CLOUDS ON THE NORTH
SHORE AROUND SUNRISE DUE TO THE REMAINS OF OVERNIGHT TSTMS IN WESTERN
AND CENTRAL MASS. CONDITIONS SHOULD IMPROVE MID TO LATE MORNING.
SCATTERED THUNDERSTORMS WILL THEN REDEVELOP THIS AFTERNOON AS A COLD
FRONT MOVES THROUGH. EXPECT MVFR-IFR CONDITIONS IN ANY STORMS...AS
WELL AS SMALL HAIL.

THUNDERSTORMS WILL MOVE OFFSHORE EARLY TONIGHT. WE EXPECT CLEARING
SKIES OVERNIGHT...AND WITH LIGHT WINDS THAT SHOULD LEAD TO MORE FOG
AREAS LATE TONIGHT WITH IFR OR LIFR CIGS AND VSBYS.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY AND WEDNESDAY NIGHT...VFR BUT COULD BE A FEW HOURS OF SOME
PATCHY GROUND FOG AT THE BDL/BAF TERMINALS VERY LATE WEDNESDAY NIGHT
WHICH COULD RESULT IN BRIEF MVFR/IFR CONDITIONS.

THURSDAY THROUGH SATURDAY..VFR THE MAJORITY OF THE TIME BUT A COUPLE
ROUNDS OF PASSING SHOWERS/THUNDERSTORMS MAY RESULT IN LOCALIZED
IFR/MVFR CONDITIONS FOR A TIME...PARTICULARLY BY LATER ON SATURDAY.
THERE ALSO MAY BE SOME PATCHY GROUND FOG/LOW CLOUDS AT TIMES
OVERNIGHT RESULTING IN IFR/MVFR CONDITIONS ESPECIALLY BY FRIDAY
NIGHT.

&&

.MARINE...
TODAY... MORNING FOG WILL BURN OFF BY MIDDAY. THEN SCATTERED TSTMS
ARE EXPECTED ESPECIALLY NEAR SHORE. SOME STORMS MAY CONTAIN HAIL AND
GUSTY WINDS. WIND AND SEAS NOT AN ISSUE...OTHER THAN IN ANY STRONG
TSTMS.

TONIGHT...COLD FRONT MOVES OFFSHORE WITH A WIND SHIFT TO THE
WEST-NORTHWEST. TSTMS DURING THE EARLY EVENING WILL QUICKLY DIMINISH
BY 10 PM.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

SEAS AND WINDS WILL GENERALLY REMAIN BELOW SCA THRESHOLDS OVER THIS
TIME.  WE UNDERCUT WNA GUIDANCE WITH STRONG INVERSION OVER THE
RELATIVELY COLD OCEAN.  AREAS OF FOG MAY AFFECT THE WATERS FRIDAY
NIGHT AND PARTICULARLY SATURDAY NIGHT AS DEEP MOISTURE RETURNS TO
THE REGION.  THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS BY LATE SATURDAY AS A DEEP TROUGH FORMS OVER THE GREAT
LAKES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/FRANK
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...FRANK
AVIATION...WTB/FRANK
MARINE...WTB/FRANK
Hazardous weather outlook, Jun 24, 3:46 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
446 AM EDT TUE JUN 24 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
446 AM EDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY
THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE
DIME SIZE HAIL. THE STORMS MAY ALSO PRODUCE BRIEF HEAVY
RAINFALL...GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW BRIEF HIT AND MISS AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE THURSDAY AND FRIDAY. A MUCH BETTER CHANCE OF WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL EXIST THIS WEEKEND...WITH THE
POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 12 PM TODAY FOR A FEW SEVERE
THUNDERSTORMS.

ANZ230>237-250-254-255-250900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
446 AM EDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL AFFECT THE WATERS AT TIMES THIS MORNING BEFORE
VISIBILITIES IMPROVE.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PARTICULARLY
FROM CAPE COD BAY NORTHWARD. THE MAIN THREAT WILL BE DIME SIZE HAIL.
IN ADDITION...WIND GUSTS TO 35 KNOTS ALONG WITH DANGEROUS CLOUD TO
GROUND LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN AFTERNOON OR EVENING THUNDERSTORM CAN NOT BE RULED OUT THURSDAY OR
FRIDAY. A MUCH BETTER CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL EXIST THIS WEEKEND. AREAS OF FOG MAY ALSO AFFECT THE WATERS AT
TIMES THIS WEEKEND...PARTICULARLY DURING THE OVERNIGHT AND EARLY
MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 12 PM TODAY FOR A FEW SEVERE
THUNDERSTORMS.

WTB/FRANK

In the hours before

Special weather statement, Jun 24, 10:41 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1141 AM EDT TUE JUN 24 2008

MAZ018-019-021-241630-
EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
1141 AM EDT TUE JUN 24 2008

AT 1136 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES NORTHEAST OF CARVER...OR ABOUT 5 MILES
SOUTHWEST OF PLYMOUTH...MOVING SOUTHEAST AT 11 MPH.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

MLE

The radar

The Boston radar (KBOX), 38 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

23 hail, 10 thunderstorm wind, 4 lightning, 2 flood, 1 flash flood. Local standard time, as filed.

Hail, Plymouth

When
June 24, 11:00 AM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.960, -70.680

Hail, Bristol

When
June 24, 12:00 PM EST to 12:30 PM EST
Where
Bristol County, 1.8 mi S of Seekonk
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.794, -71.333

Hail, Plymouth

When
June 24, 12:03 PM EST
Where
Plymouth County, 4 mi S of Plymouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.912, -70.680

Hail, Bristol

When
June 24, 12:15 PM EST
Where
Bristol County, Seekonk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.820, -71.330

Flood, Bristol

When
June 24, 12:30 PM EST to 1:00 PM EST
Where
Bristol County, 1 mi N of Seekonk to 1 mi W of Seekonk
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.834, -71.330

Heavy rain resulted in street flooding on multiple streets all across Seekonk.

Lightning, Bristol

When
June 24, 12:37 PM EST
Where
Bristol County, Seekonk
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.820, -71.330

Lightning struck a house, setting it on fire.

Hail, Bristol

When
June 24, 12:41 PM EST to 12:51 PM EST
Where
Bristol County, Seekonk
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.820, -71.330

Hail, Barnstable

When
June 24, 12:57 PM EST
Where
Barnstable County, Barnstable
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.700, -70.300

Hail, Bristol

When
June 24, 12:57 PM EST
Where
Bristol County, 0.86 mi SW of North Bristol
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.660, -70.940

Hail, Barnstable

When
June 24, 1:00 PM EST
Where
Barnstable County, Barnstable
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -70.300

Quarter size hail fell in the Marstons Mills area of Barnstable.

Lightning, Plymouth

When
June 24, 1:00 PM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.960, -70.680

Lightning ignited a structure in Camp Squanto, a boy scout camp on the edge of Myles Standish State Forest.

Hail, Bristol

When
June 24, 1:00 PM EST to 1:04 PM EST
Where
Bristol County, 0.86 mi SW of North Bristol
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.660, -70.940

Hail, Barnstable

When
June 24, 1:15 PM EST
Where
Barnstable County, 1.03 mi W of Hyannis
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.650, -70.300

Flash Flood, Bristol

When
June 24, 1:16 PM EST to 2:00 PM EST
Where
Bristol County, 0.17 mi S of North Attleboro to 0.96 mi SSE of Attleboro Falls
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.977, -71.330

Many locations in North Attleborough were flooded as one inch of rain fell within 20 minutes. Streets that were flooded include Route 1A across from Dunkin Donuts, Route 1 at Elm Street, Chestnut Street, and Commonwealth Avenue.

Hail, Norfolk

When
June 24, 1:56 PM EST
Where
Norfolk County, Foxborough
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.070, -71.250

Hail, Worcester

When
June 24, 3:11 PM EST
Where
Worcester County, Ashburnham
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.630, -71.900

Penny sized hail covered the ground.

Thunderstorm Wind, Worcester

When
June 24, 3:17 PM EST
Where
Worcester County, 1.23 mi NW of Fitchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.590, -71.820

Trees near Route 2 East Exit 27 were downed by thunderstorm winds.

Hail, Worcester

When
June 24, 3:20 PM EST
Where
Worcester County, 1.02 mi W of Whalom
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.520, -71.770

Penny sized hail fell at the intersection of Adams and West Streets.

Lightning, Middlesex

When
June 24, 3:30 PM EST
Where
Middlesex County, Townsend
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.670, -71.700

Lightning struck a house, setting it on fire.

Lightning, Middlesex

When
June 24, 3:33 PM EST
Where
Middlesex County, 0.86 mi SE of Hovey Corner
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.670, -71.590

Lightning struck a house, setting it on fire.

Thunderstorm Wind, Middlesex

When
June 24, 3:36 PM EST
Where
Middlesex County, 0.69 mi N of Shirley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.540, -71.650

Trees on Willard Road were downed by thunderstorm winds. Willard Road was closed due to the damage.

Hail, Middlesex

When
June 24, 3:38 PM EST
Where
Middlesex County, 0.86 mi SE of Hudson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.390, -71.560

Hail, Worcester

When
June 24, 3:39 PM EST
Where
Worcester County, 0.51 mi W of Clinton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.420, -71.690

Penny to nickel size hail fell in Clinton.

Hail, Worcester

When
June 24, 3:56 PM EST
Where
Worcester County, Westborough
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.270, -71.620

Penny size fell on Route 9 at the Southborough line.

Hail, Middlesex

When
June 24, 3:59 PM EST
Where
Middlesex County, Hopkinton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.220, -71.520

Thunderstorm Wind, Middlesex

When
June 24, 4:00 PM EST
Where
Middlesex County, Acton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.480, -71.470

Trees on River Street were downed by thunderstorm winds.

Hail, Middlesex

When
June 24, 4:00 PM EST
Where
Middlesex County, Acton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.480, -71.470

Hail, Middlesex

When
June 24, 4:03 PM EST
Where
Middlesex County, 0.86 mi SE of North Woburn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.490, -71.160

Quarter sized hail fell near Route 128 Exit 36.

Hail, Middlesex

When
June 24, 4:07 PM EST
Where
Middlesex County, Wakefield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.500, -71.070

Flood, Middlesex

When
June 24, 4:10 PM EST to 5:00 PM EST
Where
Middlesex County, Stoneham to 0.28 mi NE of North Woburn
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.480, -71.070

In Woburn, ten inches of water flowed across Main Street with water pouring out of the manhole covers. In Stoneham, heavy rain resulted in flooding on Maple Street where two cars were submerged; trapping their drivers.

Thunderstorm Wind, Middlesex

When
June 24, 4:11 PM EST
Where
Middlesex County, Concord
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
42.450, -71.350

A tree on Elm Street was downed by thunderstorm winds onto a car. A person inside the car was injured.

Thunderstorm Wind, Middlesex

When
June 24, 4:16 PM EST
Where
Middlesex County, Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.450, -71.350

Ten inch diameter trees on Sudbury Road were downed by thunderstorm winds onto wires.

Hail, Middlesex

When
June 24, 4:25 PM EST
Where
Middlesex County, 0.51 mi W of Medford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.420, -71.110

Thunderstorm Wind, Middlesex

When
June 24, 4:25 PM EST
Where
Middlesex County, 0.51 mi W of Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.420, -71.110

Large tree limbs were downed by thunderstorm winds.

Hail, Middlesex

When
June 24, 4:25 PM EST
Where
Middlesex County, 1.02 mi W of Wedgemere
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.450, -71.150

Thunderstorm Wind, Norfolk

When
June 24, 4:29 PM EST
Where
Norfolk County, 0.69 mi S of Wethersfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
42.090, -71.470

A tree on Interstate 495 near Bellingham was downed by thunderstorm winds onto the interstate.

Thunderstorm Wind, Suffolk

When
June 24, 4:35 PM EST
Where
Suffolk County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.320, -71.070

Wires on Columbia Road and trees on Saywood Street were downed by thunderstorm winds.

Thunderstorm Wind, Middlesex

When
June 24, 4:35 PM EST
Where
Middlesex County, North Sommerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.380, -71.120

Trees on Putnam Street were downed by thunderstorm winds.

Hail, Middlesex

When
June 24, 4:38 PM EST
Where
Middlesex County, North Sommerville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.380, -71.120

Thunderstorm Wind, Middlesex

When
June 24, 4:42 PM EST
Where
Middlesex County, 0.69 mi N of East Everett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.410, -71.050

The siding was blown off a house due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117260, 117282, 117284, 117291, 119798, 117294, 117296, 117303, 117306, 117311, 117322, 117326, 117329, 119803, 117332, 117334, 117335, 117337, 117343, 117346, 117347, 117348, 117349, 117351, 117353, 117354, 117355, 117356, 117358, 120390, 117364, 117366, 117367, 117368, 117369, 117371, 117372, 117373, 117374, 117375.